Wisconsin, 2008Hail in Wisconsin, July 17, 2008
July 17, 2008 · NWS GRB · 3 events in 2 counties and zones
Thunderstorms that developed in a moist and unstable airmass produced large hail at a few locations in northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms that developed in a moist and unstable airmass produced large hail at a few locations in northeast Wisconsin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 12:29 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Jul 17, 12:29 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
129 PM CDT THU JUL 17 2008
.SHORT TERM...LIMITED TIME FOR DISCUSSION THIS AFTN DUE TO ACTIVE
WEATHER. FLASH FLOOD WATCH AND SEVERE TSTM WATCH POSTED.
GUID TEMPS OK...BUT INCREASES POPS TNT DUE TO ONGOING ACTIVITY TO
THE WEST.
COULD HAVE A BREAK IN THE ACTIVITY LATE AFTERNOON INTO THIS
EVENING BUT MORE STORMS DEVELOPING OVER NW IA BEHIND THIS FRONT.
ALSO MORE DEVELOPMENT LATER TONIGHT AS THE CDFNT DROPS SOUTH.
FFA IN EFFECT UNTIL 12Z FRIDAY.
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY
FRONTAL BOUNDARY SINKS SLOWLY SOUTHWARD FRIDAY NIGHT. CONTINUED
CHANCES FOR SHOWERS AND THUNDERSTORMS OVER THE SOUTHERN THIRD FOR
FRIDAY EVENING. FRONT BEGINS TO PUSH NORTHWARD ON SATURDAY...
BRINGING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE
AREA SATURDAY INTO SATURDAY NIGHT. SIGNIFICANT UPPER
TROUGH MOVES ACROSS THE AREA SUNDAY. HAVE RAISED CHANCES FOR
RAIN SUNDAY WITH THIS FEATURE.
MAJOR CHANGE IN THE PATTERN EXPECTED MONDAY NIGHT INTO WEDNESDAY.
RIDGING BUILDING INTO THE UPPER GREAT LAKES...THEREFORE REMOVED
MENTION OF PRECIPITATION. RETURN FLOW SETS UP WEDNESDAY NIGHT
WITH NEXT COLD FRONT MOVING INTO THE AREA THURSDAY. WILL INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.
&&
.AVIATION...WIDESPREAD MVFR/IFR CIGS AND VSBYS THIS AFTERNOON AND
TONIGHT DUE TO TSRA.
&&
.GRB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR WIZ030-031-035>040-
045-048>050.
&&
TDH/ECKBERG
Hazardous weather outlook, Jul 17, 3:46 AM CST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
446 AM CDT THU JUL 17 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-181000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
446 AM CDT THU JUL 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
AND NORTHEAST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON INTO
TONIGHT...WITH TORRENTIAL RAINFALL...DAMAGING WINDS AND LARGE
HAIL THE MAIN THREATS. THERE IS SOME POTENTIAL FOR FLOODING...
ESPECIALLY SOUTHWEST OF A LINE FROM WAUSAU TO SHAWANO TO GREEN
BAY...WHERE THE GROUND IS SATURATED FROM RECENT RAINFALL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA
THROUGH THE UPCOMING WEEKEND...AND INTO EARLY NEXT WEEK. WHILE
IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BECOME
SEVERE...HEAVY RAIN AND FLOODING ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
LMZ521-522-541>543-181000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
446 AM CDT THU JUL 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
AREAS OF FOG...LOCALLY DENSE...MAY IMPACT MARINERS THROUGH
TONIGHT.
THERE IS CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. TORRENTIAL
RAINFALL AND GUSTY WINDS MAY ACCOMPANY THE STORMS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.
AREAS OF MARINE FOG WILL STILL BE POSSIBLE DURING THIS PERIOD...
AS A HUMID AIR MASS FLOWS ACROSS THE RELATIVELY COOL WATERS OF
LAKE MICHIGAN.
TSK/AK
In the hours before
Special weather statement, Jul 17, 12:47 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
147 PM CDT THU JUL 17 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-171945-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
147 PM CDT THU JUL 17 2008
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
AT 145 PM...DOPPLER RADAR INDICATED THUNDERSTORMS RAPIDLY DEVELOPING
ACROSS CENTRAL AND NORTH-CENTRAL WISCONSIN. SOME OF THE STORMS WILL
PRODUCE WINDS GREATER THAN 40 MPH...DANGEROUS CLOUD TO GROUND
LIGHTNING...HEAVY DOWNPOURS AND HAIL.
SEEK SHELTER IN A STURDY STRUCTURE IF A THUNDERSTORM APPROACHES YOUR
LOCATION.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM THURSDAY
EVENING FOR MUCH OF NORTHERN AND CENTRAL WISCONSIN.
JKL
Special weather statement, Jul 17, 1:46 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
246 PM CDT THU JUL 17 2008
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-172045-
BROWN-CALUMET-DOOR-FLORENCE-FOREST-KEWAUNEE-LANGLADE-LINCOLN-
MANITOWOC-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-ONEIDA-OUTAGAMIE-PORTAGE-SHAWANO-SOUTHERN MARINETTE
COUNTY-SOUTHERN OCONTO COUNTY-VILAS-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
246 PM CDT THU JUL 17 2008
...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON...
AT 245 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO SHOW
THUNDERSTORMS ACROSS NORTHERN AND CENTRAL WISCONSIN. THE STORMS
COULD CONTAIN WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS AND HAIL.
IF A THUNDERSTORM APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY
BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM
FOR MUCH OF CENTRAL AND NORTHERN WISCONSIN.
JKL
Hail, Oconto
- When
- July 17, 2:12 PM CST
- Where
- Oconto County, Lena
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 44.950, -88.050
Nickel size hail fell at Lena. The thunderstorm that produced the hail also brought winds of at least 50 mph an very heavy rainfall.
Hail, Marinette
- When
- July 17, 2:30 PM CST
- Where
- Marinette County, 1.47 mi NNW of Wilcox
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 45.040, -87.840
Hail, Oconto
- When
- July 17, 2:40 PM CST
- Where
- Oconto County, 4.86 mi ENE of Lena
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.980, -87.960
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, July 17, 2008$650,000 · 1 in hail · 8 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 18, 2008$300,000 · 64 kt wind · 4 events
- Flooding and Hail in Iowa, July 17, 2008$157,000 · 1 in hail · 17 events
- Hail and Damaging Winds in Kansas, July 17, 2008$160,000 · 1 in hail · 7 events
- Hail and Damaging Wind in New York, July 17, 2008$40,000 · 52 kt wind · 2 events
- Damaging Winds in Michigan, July 17, 2008$30,000 · 78 kt wind · 3 events
- Lightning Strike in Michigan, July 17, 2008$20,000 · 1 event
- Flash Flooding and Flooding in Nebraska, July 17 to 19, 200861 kt wind · 15 events
- Tornado and Hail in South Dakota, July 17, 2008EF0 · 8 events
- Tornado and Hail in Minnesota, July 17, 2008EF0 · 7 events
- Hail and Damaging Winds in Pennsylvania, July 17, 200850 kt wind · 6 events
- Hail and Damaging Winds in Pennsylvania, July 17, 200852 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128987, 128988, 128989.